New Mexico, 2005Flash Flood in New Mexico, August 29, 2005
August 29, 2005 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 29, 3:05 AM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 29, 3:05 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 AM CDT MON AUG 29 2005
.UPDATE...
QUICK UPDATE TO ACCOUNT FOR RADAR TRENDS. THE SMALL CONVECTIVE COMPLEX
HAS DISSPATED OVER THE UPPER TRANS PECOS. WILL REDUCE MORNING POPS AS
ADDITIONAL DEVELOPMENT APPEARS UNLIKELY.
&&
.PREV DISCUSSION... (ISSUED 345 AM CDT MON AUG 29 2005)
SHORT TERM...
A SMALL CLUSTER OF SHOWERS AND STORMS CONTINUE TO PROPAGATE SOUTH
OVER THE NORTH-CENTRAL PORTIONS OF THE FORECAST AREA. THIS CONVECTION
HAS PERSISTED THROUGH THE OVERNIGHT HOURS...LIKELY IN ASSOCIATION
WITH A WEAK SHORTWAVE TROUGH NOTED IN VAPOR IMAGERY PROPAGATING
SOUTH THROUGH NEAR MERIDIONAL FLOW. RADAR IMAGERY ADDITIONALLY
DEPICTS SEVERAL OUTFLOW BOUNDARIES OVER THE AREA. WILL MAINTAIN
CHANCE CATEGORY POPS /30 PERCENT/ OVER THE CENTRAL ZONES AS THIS
ACTIVITY DRIFTS SOUTH AND WEAKENS THOUGH THIS MORNING.
THE CHANCE OF RAIN WILL GENERALLY BE ON THE DECREASE THROUGH THE
DAY. THIS AS THE MINOR MID/UPPER LEVEL SHORTWAVE TROUGH AXIS
PREVIOUSLY MENTIONED SHIFTS SOUTH OVER THE AREA. MEANWHILE WEAK
SURFACE RIDGING WILL INCREASE OVER THE NORTHERN ZONES. WILL RESTRICT
SLIGHT CHANCE POPS TO THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND
THE BIG BEND FOR THIS AFTERNOON/EVENING. WILL INCLUDE ISOLATED
GRIDDED POPS GENERALLY SOUTH OF THE PECOS GIVEN PRESENCE OF OUTFLOW
BOUNDARIES AND MODERATE INSTABILITY. OTHERWISE EXPECT TEMPERATURES
TO BE NEAR/JUST BELOW SEASONAL NORMS.
LONG TERM...
NORTHERLY FLOW ALOFT WILL PREVAIL OVER THE AREA TUESDAY...BETWEEN
THE REMNANTS OF KATRINA TO THE EAST AND AN UPPER LEVEL RIDGE OVER
THE SOUTHWEST U.S. A FAIRLY STRONG UPPER TROUGH WILL PROGRESS
ACROSS THE NORTHERN PLAINS WEDNESDAY...WHICH WILL RESULT IN A COLD
FRONT PUSHING SOUTH THROUGH THE CENTRAL AND SOUTHERN PLAINS IN IT/S
WAKE. THERE ARE SOME INDICATIONS THIS FRONT WILL MAKE IT INTO THE
AREA WEDNESDAY...BUT ASIDE FROM PROVIDING A LOW LEVEL FOCUS FOR TSRA
DEVELOPMENT...LITTLE COOLING IS CURRENTLY INDICATED.
EXPECT WE COULD SEE ISOLATED THUNDERSTORMS IN THE FAVORED HIGHER
TERRAIN TUESDAY AFTERNOON AS H7 TO H5 LAPSE RATES WILL NEAR 8 C/KM
ALONG A WEAK LEE TROUGH OVER THESE AREAS. THE AIR WILL BE DRIER
THAN PREVIOUS DAYS...WITH PWATS FALLING TO NEAR NORMAL WHICH IS
BELOW AN INCH IN MOST LOCATIONS. STILL THINK A FEW TSRA COULD
DEVELOP AS FLOW ALOFT WILL BE DIFFLUENT AROUND AN EASTWARD EXPANDING
UPPER RIDGE...AND A WEAK SHORTWAVE TROUGH OR TWO IS EXPECTED TO BE
AROUND TO AID CONVECTIVE DEVELOPMENT. THE SHEAR WILL BE RELATIVELY
WEAK...BUT THE LAPSE RATES AND DRY SUBCLOUD LAYER MAY ALLOW FOR NEAR
SEVERE WIND GUSTS. PWATS WILL BE LOWER...SO THE THREAT OF HEAVY
RAIN...AND FLASH FLOODING...APPEARS LESS THAN PREVIOUS DAYS.
ON WEDNESDAY...THINK THE SITUATION WILL BE MUCH THE SAME AS
TUESDAY...EXCEPT THE AFOREMENTIONED FRONTAL BOUNDARY MOVING INTO
SOUTHEAST NEW MEXICO MAY ADD AN ADDITIONAL LOW LEVEL FOCUS FOR TSRA
TO DEVELOP ON. THEREFORE...ADDED A SLIGHT CHANCE OF TSRA TO THE
DAVIS MOUNTAINS AREA...AND ISOLATED TSRA TO WESTERN PORTIONS OF
SOUTHEAST NEW MEXICO. A FEW OF THESE STORMS COULD BE SEVERE FOR THE
SAME REASONS AS ABOVE...BUT SHEAR WILL BE WEAKER THAN ON TUESDAY.
FROM THURSDAY THROUGH SATURDAY...A THETA E AXIS WILL BE DRAPED
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.
WILL ADD ISOLATED AND/OR A SLIGHT CHANCE OF TSRA TO THESE AREAS
DURING THIS TIME. ON SUNDAY...THE UPPER RIDGE WEAKENS A LITTLE MORE
AS A WEAK UPPER TROUGH RETROGRADES ACROSS THE SOUTHEASTERN CONUS.
AM A LITTLE SKEPTICAL THIS FAR OUT OF MODEL INDICATIONS THIS FAR
OUT. WILL OPT TO LEAVE A DRY FORECAST THEN.
TEMPERATURES WILL BE NEAR TO A LITTLE ABOVE NORMAL THROUGH THE
EXTENDED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10/67
Hazardous weather outlook, Aug 29, 1:49 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CDT MON AUG 29 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
349 AM CDT MON AUG 29 2005 /249 AM MDT MON AUG 29 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT PORTIONS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY. THESE STORMS ARE
EXPECTED TO BE NON-SEVERE IN NATURE. HOWEVER...GUSTY WINDS...BRIEF
HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL BE POSSIBLE. THUNDERSTORMS
WILL BE MOST LIKELY TO AFFECT AREAS FROM THE DAVIS MOUNTAINS SOUTHWARD
OVER THE BIG BEND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- August 29, 5:14 AM MST to 9:14 AM MST
- Where
- Eddy County, 14 mi WNW of Carlsbad
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.500, -104.450
A National Weather Service trained spotter reported that two to three feet of water was running over the intersection of Eddy County road 401 and New Mexico Highway 137.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Mississippi, August 29, 200515 deaths · 104 injured · $7.4 billion · 47 events
- Tornadoes and Damaging Winds in Georgia, August 29, 20051 death · 10 injured · $14 million · F2 · 44 events
- Storm Surge in Louisiana, August 29, 2005$31 billion · 10 events
- Flash Flooding and Flooding in Kentucky, August 29 to 30, 20051 death · $4.8 million · 5 events
- Storm Surge in Mississippi, August 29, 2005$11 billion · 3 events
- Tropical Storm in Alabama, August 29 to 30, 20058 injured · $35 million · 39 events
- Hurricane in Louisiana, August 29, 2005$53 million · 9 events
- Tornadoes in Mississippi, August 29, 2005$600,000 · F2 · 2 events
- Tornado in Mississippi, August 29, 2005$470,000 · F2 · 1 event
- Flash Flooding in Mississippi, August 29, 2005$4.7 million · 20 events
- Hurricane in Arkansas, August 29, 2005$7.4 million · 2 events
- Flash Flooding in West Virginia, August 29, 2005$1.8 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469284.